Home » Frequently asked Questions on Health » Why does my mother feel drowsy an episode of seizures?

Why does my mother feel drowsy an episode of seizures?

Q: My 55 years old mother was admitted to hospital 3 months ago in emergency following consecutive generalised tonic clonic seizures. She was given the initial injections to control her seizures and then given 1000 mg of Sodium Valproate and 300 mg of Phenytoin. It has been 3 months and her seizures have not recurred. Now she takes 1000 mg of Sodium Valproate (Eplilex Chrono), 300 mg of Phenytoin (Eptoin) and also takes Serta 50 mg and Piracitam (Normabrain) thrice daily. Post discharge she has been having a lot of hallucinations and suffered from temporary loss of memory. Now all that is gone, but she has become very drowsy and she is very dull. We got her blood drug levels checked and they are in the normal range. What would be the cause of this drowsiness? When can we assume she is going to be seizure free?

A:The cause of drowsiness in this case can be due to either medicines or some metabolic derangement like low blood sodium levels, which occur in many elderly patients during or after critical illnesses. The normal levels of drugs (Phenytoin and Sodium Valproate) do not rule out the possibility that the patient may be intolerant to these doses. Sometimes the combination of two drugs can make the patient drowsy. If blood sodium levels are low, they should be corrected. If the patient's MRI Brain, EEG and routine blood tests were normal, it would be advisable to gradually reduce the doses of either phenytoin or valproate (not both) under supervision. If MRI or EEG is abnormal, the drugs should be changed under supervision.

Epilepsy by definition is an unpredictable illness, and the seizures may occur anytime, even in a patient who is well controlled for years. There are certain factors which increase the chances of patient having a seizure like fasting, lack of sleep, mental stress, some medicines like ciprofloxacin or chloroquine, fever etc. and these should be strictly avoided.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------